Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS Lubbock, TX

June 8, 2002Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 8, 2002, 7:48 PM CDT for Lynn County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Jun 8, 2002, 8:30 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 43 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 090048
SVRLBB
TXC305-090130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A WIND GUST IN EXCESS 
  OF 60 MPH 18 MILES NORTHWEST OF TAHOKA...MOVING EAST AT 25 MPH.
  HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE POSSIBLE.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...  
  NEW HOME...
  WILSON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10208 3311 10207 3309 10158 3339 10158

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:30 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 1:30 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
130 PM CDT SAT JUN 8 2002

COLD UPPER LOW OVER THE PACIFIC NORTHWEST THIS MORNING WITH STRONG
500MB HEIGHT FALLS SOUTH OF THE CENTER AS WELL AS A 130KT JET ON THE
BACKSIDE. SYSTEM SHOULD DIG A LITTLE FURTHER BEFORE PULLING BACK
NORTHEAST. THIS LEAVES HIGH THICKNESS/WARM MID LEVEL TEMPERATURES
ACROSS OUR AREA FOR THE NEXT FEW DAYS, WHICH IS NOT CONDUCIVE TO
DEEP SURFACE BASED CONVECTION. TROPICAL PLUME IS JUST ABOUT EAST OF
THE AREA, WITH A FEW SHOWERS AND STORMS IN OUR SOUTHEAST ZONES AT
THIS TIME. OTHER CONVECTION IS TRYING TO DEVELOP ALONG THE HIGHER
TERRAIN TO OUR WEST AND SOUTHWEST, WITH HIGH DEW POINTS AT FAIRLY
HIGH ELEVATIONS. THIS ACTIVITY SHOULD TEND TO MOVE SOUTHEAST THIS
EVENING AS MID TROPOSPHERIC WINDS VEER WITH PASSAGE OF WEAK TROF
AXIS. MESOETA DEVELOPS SOME NOCTURNAL CONVECTION TO OUR EAST AND
SOUTHEAST AFTER MIDNIGHT WHERE CIN MAY NOT BE AS GREAT. WILL
PROBABLY RETAIN A 10-20% CHANCE TONIGHT MOST AREAS. ON SUNDAY EXPECT
BEST CHANCE OF ANY STORMS TO BE ACROSS WESTERN ZONES CLOSER TO
SURFACE TROF AND POTENTIAL DRYLINE. THIS ACTIVITY WOULD BE FAIRLY
HIGH BASED, AND DRIFT SOUTHEAST AND WEAKEN SUNDAY EVENING. CENTRAL
AND ESPECIALLY EASTERN ZONES WILL LIKELY BE CAPPED TO SURFACE BASED
INITIATION ON SUNDAY. SIMILAR SITUATION MONDAY THROUGH WEDNESDAY
WITH UPPER HIGH JUST TO THE SOUTH. BY THURSDAY, UPPER FLOW AMPLIFIES
SLIGHTLY IN THE PLAINS AS UPPER HIGH RETROGRADES, SUGGESTING WE MAY
COME UNDER THE INFLUENCE OF A SURFACE FRONT. WILL HAVE CHANCE FOR
AFTERNOON AND NIGHTTIME STORMS THURSDAY AND FRIDAY. MRF SUGGESTS
RIDGE REBUILDING BY NEXT SATURDAY.

PRELIMINARY:
FRIONA/TULIA       64/94/66/94 121- CHILDRESS 70/92/70/94 1---
BROWNFIELD/LUBBOCK 67/94/69/95 111- ASPERMONT 71/90/71/93 1---

.LUB...NONE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:31 PM CDTSevere Thunderstorm WarningLUBBailey44 min
Jun 9, 6:37 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb38 min
Jun 9, 6:41 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.